Virginia, 2011

Damaging Wind in Virginia, July 4, 2011

July 4, 2011 · NWS RLX · 1 event in 1 county or zone

A moist and unstable environment was aided by daytime heating to create afternoon thunderstorms. One of the thunderstorms became severe in Buchanan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A moist and unstable environment was aided by daytime heating to create afternoon thunderstorms. One of the thunderstorms became severe in Buchanan County. The convection developed into a bow echo as it pushed northeast into McDowell and Wyoming Counties of southern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 4, 10:00 AM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 4, 10:00 AM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1100 AM EDT MON JUL 4 2011

.SYNOPSIS...
HUMID WITH FRONT AND ASSOCIATED CLUSTERS OF THUNDERSTORMS...REMAIN
IN VICINITY INTO TONIGHT...THEN MAINLY SOUTH TUESDAY. HIGH
PRESSURE TUESDAY NIGHT THROUGH WEDNESDAY. NEXT FRONT PASSES THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
FRONT STILL FROM NEAR PIT-CMH-DAY-IND...IN NO HURRY MOVING SOUTH.

TALE OF 2 REGIMES...FIGURING NORTHERN COUNTIES CLOSER TO THE
FRONT...AND HAVE THE 500 MB SUPPORT WITH VORT MAX MOVG EAST THRU 21Z
TO 00Z TUESDAY.  ALSO...A BIT MORE SHEAR IN WINDS ALOFT.
HOWEVER...FIGURING ON LESS SUNSHINE AND LESS SURFACE DRIVEN CAPE.

MEANWHILE...FURTHER SOUTH...INSTABILITY DRIVEN BY SURFACE BASED
CAPE.  NEW CELLS COULD EVEN DEVELOP AHEAD...EAST...OF THE COMPLEX
MOVING INTO SOUTHEASTERN KY AT 15Z.  EQUILIBRIUM LEVEL 35 TO 40 THSD
FT...AND PRECIPITABLE WATER NEARING 2 INCHES.  SO ANY CELL CAN HAVE
HIGH DBZ RETURNS ON 88D AND THUS A DOWNPOUR.

OUR SOUTHERN COUNTIES ARE THE DRIEST...MOST CAN HANDLE 2.5 INCHES OF
RAIN.  STILL WILL HAVE TO MONITOR ANY TRAINING.  RADAR RAIN
ESTIMATES WERE OVERESTIMATING LAST NIGHT.

OVERALL...LKLY POPS EXPANDED A BIT NORTH THIS AFTERNOON...TO COVER
THE NORTHERN SUPPORT.  BUT STILL THINKING THE TALLER STORMS WILL BE
SOUTH.

MAXIMUM TEMPERATURES ARE TOUGH WITH THE AFTERNOON CONVECTION AND
CLOUDS.  TRIED TO BRING MAX DOWN A DEG OR 2 IN HTS-CRW VCNTY.

THINKING A LOT OF HAZE AND MUGGY AIR AROUND OUTSIDE OF ANY LINGERING
CONVECTION THIS EVENING.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
SOUTHERN EDGE OF THE WESTERLIES WITH WEST TO NORTHWEST FLOW ALOFT
CONTINUES ACROSS OUR AREA THIS PERIOD.

MODELS CONTINUE TO NOT ONLY HAVE PROBLEMS WITH MCS ACTIVITY ALONG
THE EAST TO WEST FRONTAL BOUNDARY SOMEWHERE ACROSS OUR REGION THIS
PERIOD...BUT ALSO IN IDENTIFYING WEAK SHORT WAVES EMBEDDED IN THE
WEST TO NORTHWEST FLOW ALOFT.

AT THIS TIME FRAME...ONE MUST PLAY THE SYNOPTIC FEATURES...WHICH ARE
WEAK. ON TUESDAY...MODELS IDENTIFY A SHORT WAVE DROPPING SOUTHEAST
ACROSS THE OHIO VALLEY...THOUGH THERE ARE DIFFERENCES IN JUST WHERE
THE SURFACE FRONT WILL BE TO FOCUS CONVECTION. LOOKS LIKE MODEL
CONSENSUS HAS AT LEAST THE DEEPER MOISTURE SUPPRESSED INTO OUR
SOUTHERN ZONES...AND WILL USE THIS TO PLACE THE SUPPORT FOR
SIGNIFICANT CONVECTION...RATHER THAN THE SURFACE FRONT ITSELF WHICH
WILL LIKELY BE ACROSS NORTHERN SECTIONS. THUS...MOST OF THE POPS
WILL BE SOUTH OF THE I64 CORRIDOR TUESDAY. TEMPS WILL BE NEAR
NORMAL...MAINLY DUE DUE TO CLOUDS.

SHORT WAVE MOVES PAST US WEDNESDAY WHILE THE FRONT WILL LIKELY
DISSIPATE IN PLACE. GOING MOSTLY DRY WEDNESDAY WITH ONLY VERY LOW
POPS FAR SOUTHEAST DUE TO LINGERING MOISTURE.

MODELS HAVE ORGANIZED COLD FRONT CROSSING THE AREA THURSDAY...
PRECEDED BY SCATTERED SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT AND
THURSDAY. AGAIN...TEMPS NEAR NORMAL WITH ALL THE CLOUDS AND
INCREASING SHOWERS.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
DECREASED POPS TO SLIGHT CHANCE BEHIND THE FRONT THURSDAY NIGHT AND
EARLY FRIDAY. HAVE NO POPS/WX FOR THE REST OF NEXT WEEKEND.

WENT WITH HPC TEMPERATURES GUIDANCE THROUGH THE PERIOD.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
VERY MOIST ATMOSPHERE...WITH HOLES IN THE CLOUDS...ALLOWED FOR
VALLEY FOG TO DEVELOP IN THE NORTHERN PART OF THE AREA. THIS WILL
QUICKLY IMPROVE 12Z-14Z. HOWEVER...COMPLICATED FORECAST BECAUSE OF
CLUSTERS OF INTERACTING THUNDERSTORMS EXPECTED FOR MOST OF THE AREA
TODAY AS WAVES MOVE ALONG A SLOWLY SAGGING FRONT. BEST CHANCES SOUTH
OF A KPKB-KCKB LINE. LEFTOVER CONVECTION MAY LINGER INTO THIS
EVENING SOUTH OF KCRW-KHTS LINE. AS CLEARING OCCURS FROM THE NORTH
TONIGHT...AND WITH TRAPPED LOW LEVEL MOISTURE FROM RAINFALL FROM
TODAY...IT WILL BE A GOOD FOG NIGHT AREAWIDE WITH IFR TO LIFR FOR
MOST VALLEYS 06Z-12Z TUESDAY.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: UNCERTAINTY TO PLACEMENT OF THUNDERSTORMS.
GENERALLY ONLY EXPECTING MVFR WITH STORMS...BUT DIRECTLY UNDER
HEAVIER CELLS COULD HAVE IFR AND GUSTY WINDS.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
EDT 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  H    H    M    H    H    H    M    H    H    H    H    H
HTS CONSISTENCY  H    M    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    M    M    M    M    H    H    H
EKN CONSISTENCY  L    L    M    M    M    M    M    M    M    H    H    M
PKB CONSISTENCY  H    L    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  L    H    H    M    M    H    H    H    H    H    H    H

AFTER 12Z TUESDAY...
IFR OR WORSE FOG EXPECTED FOR MOST VALLEYS AGAIN DURING PREDAWN
HOURS OF WEDNESDAY MORNING. SCATTERED THUNDERSTORMS AND ASSOCIATED
BRIEF IFR WITH FRONT ON THURSDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...MDP/JMV
NEAR TERM...KTB
SHORT TERM...JMV
LONG TERM...ARJ
AVIATION...MDP
Hazardous weather outlook, Jul 4, 8:05 AM EST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
905 AM EDT MON JUL 4 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032-
038>040-047-051315-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-WAYNE-CABELL-MASON-WOOD-PLEASANTS-TYLER-LINCOLN-
PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-WEBSTER-UPSHUR-BARBOUR-RANDOLPH-
905 AM EDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ024>026-033>037-046-051315-
DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-POCAHONTAS-
905 AM EDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING. BESIDES THE USUAL LIGHTNING...BRIEF STRONG WIND
GUSTS...LARGE HAIL...AND DOWNPOURS WERE THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 4, 11:08 AM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1208 PM EDT MON JUL 4 2011

VAZ003-004-WVZ024>026-033>036-041645-
BOONE WV-BUCHANAN VA-DICKENSON VA-FAYETTE WV-LOGAN WV-MCDOWELL WV-
MINGO WV-RALEIGH WV-WYOMING WV-
1208 PM EDT MON JUL 4 2011

...SHOWERS AND THUNDERSTORMS MOVING INTO SOUTHERN WEST VIRGINIA AND
SOUTHWEST VIRGINIA...

BETWEEN NOON AND 2 PM...SHOWERS AND THUNDERSTORMS WILL BE AFFECTING
SOUTHERN WEST VIRGINIA AND SOUTHWEST VIRGINIA.  THIS INCLUDES AREAS
AROUND SUCH COMMUNITIES AS WILLIAMSON...LOGAN...PINEVILLE...
WELCH...BECKLEY...OAK HILL...GRUNDY...AND CLINTWOOD...PLUS TWIN
FALLS AND BABCOCK STATE PARKS...AND BREAKS INTERSTATE PARK.

ANY SHOWER COULD CONTAIN A DOWNPOUR...WITH A HALF INCH OF RAIN IN 15
MINUTES.  THIS COULD PRODUCE BRIEF STREET AND POOR DRAINAGE
FLOODING.

ANY THUNDERSTORM CAN CONTAIN CONSIDERABLE LIGHTNING AND SMALL HAIL.
DO NOT STAY IN THE OPEN...NOR SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

LAT...LON 3705 8250 3720 8255 3754 8198 3755 8213
      3785 8243 3794 8231 3803 8192 3803 8191
      3803 8194 3812 8195 3821 8184 3822 8165
      3797 8144 3801 8137 3781 8092 3768 8088
      3772 8097 3757 8119 3735 8136 3695 8236

22
Special weather statement, Jul 4, 12:16 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
116 PM EDT MON JUL 4 2011

WVZ024-025-034-041745-
LOGAN WV-MINGO WV-WYOMING WV-
116 PM EDT MON JUL 4 2011

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MINGO...
SOUTHEASTERN LOGAN AND WYOMING COUNTIES...

AT 114 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHEAST
OF LOGAN...MOVING EAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM.

THIS STORM WILL BE NEAR COAL MOUNTAIN AROUND 125 PM...OCEANA AROUND
135 PM...KOPPERSTON AROUND 140 PM AND PINEVILLE AROUND 145 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3765 8202 3780 8186 3778 8159 3777 8158
      3778 8154 3777 8145 3774 8142 3770 8140
      3750 8148

25

The radar

The Jackson,KY radar (KJKL), 113 km away, was scanning. The volume nearest the first event began at 17:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
July 4, 12:24 PM EST
Where
Buchanan County, Grundy
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.280, -82.100

Trees were blown down on roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320373.